Alert archive / Indiana / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 129, NWS Northern Indiana

July 28, 2010DeKalb County, LaGrange County, Steuben County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 28, 2010, 3:32 PM EDT for DeKalb County, LaGrange County, Steuben County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2010, 3:32 PM EDT (19:32 UTC)
Expired
Jul 28, 2010, 4:15 PM EDT
In force
43 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon

Counties DeKalb County, IN, LaGrange County, IN, Steuben County, IN

The radar

The Northern Indiana radar (KIWX), 52 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 1:20 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2010-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2010-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1489 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:28 PM EDT, 4 minutes earlier.

Area forecast discussion, Jul 28, 3:28 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
328 PM EDT WED JUL 28 2010

.SHORT TERM.../TONIGHT THROUGH THURSDAY NIGHT/...

SHORTWAVE WITHIN UPPER TROUGH OVER EASTERN CANADA INTO THE NORTHERN
GREAT LAKES WILL SHIFT EAST WHILE WESTERN RIDGING HOLDS STEADY
THROUGH TOMORROW NIGHT. THIS WILL PUSH A COLD FRONT THROUGH THE
REGION THIS EVENING W/CONVECTION DEVELOPING ALONG PRE FRONTAL
BOUNDARY WITHIN A VERY UNSTABLE AIRMASS SPORTING MLCAPES AOA
3000J/KG. BETTER BULK SHEAR OF 30-40 KNOTS APPEARS CONFINED TO
NORTHERN AREAS AS STRONGER MID LEVEL WESTERLIES ARE CONFINED
CLOSER TO UPPER WAVE NORTH OF THE LAKES AND THIS AREA SHOULD SEE
THE BEST CHANCE FOR SEVERE STORMS WITH WINDS THE PRIMARY THREAT AS
LINE ORGANIZES AND MOVES EAST WITH EMBEDDED BOWING SEGMENTS.
DISCRETE CELLS POPPING UP SOUTH OF THIS MAIN LINE SO WILL KEEP SCT
POPS ACROSS THE AREA THROUGH THIS AFTERNOON.

SCT STORMS REMAIN POSSIBLE UNTIL COLD FRONT PASSES THE REGION
TONIGHT WITH CLEARING TO FOLLOW AS A MUCH MORE PLEASANT AIRMASS BEGINS TO
MAKE ITS WAY INTO THE CWA.  NORTHERLY WINDS BRING IN COOLER H85
TEMPS FALLING TO 13C ACCOMPANIED BY DRIER AIR SEEING DEWPOINTS FALL
STEADILY INTO THE LOW 60S FOR THURSDAY AND INTO THE 50S OVERNIGHT.
THURSDAY SHOULD BE QUITE COMFORTABLE AS A RESULT WITH HIGHS
GENERALLY NEAR 80 INTO THE LOW 80S SOUTH WITH COOL LOWS TOMORROW
NIGHT NEAR 60.

&&

.LONG TERM...
FRIDAY THROUGH WEDNESDAY.

HIGH PRESSURE WILL BE SHIFTING OFF TO THE EAST AT THE START OF THE
PERIOD. MODELS CONTINUE TO INDICATE A COMPLEX OF STORMS DEVELOPING
SOMEWHERE IN THE PLAINS AND TRACKING TOWARDS THE GREAT LAKES IN
ASSOCIATION WITH THE FIRST OF SEVERAL WAVES. THE EXACT
TIMING/STRENGTH/TRACK REMAIN QUESTIONABLE AT THIS POINT. CHC POPS
FOR FRI NGT/SAT ALREADY IN AND LOOK GOOD FOR NOW WITH SOME POTENTIAL
FOR EXPANSION OR SHIFTING IN COMING PACKAGES.

NEXT CHANCE WILL ARRIVE TOWARDS TUESDAY WITH A BIT STRONGER PIECE OF
ENERGY DROPPING IN. 00Z ECMWF TRIES TO BUILD DEEP UPPER LOW TOWARDS
THE NORTHERN GREAT LAKES TOWARDS THE END OF THE PERIOD. WHILE THIS
IS THE OUTLIER...CAN'T FULLY DISCOUNT GIVEN TRACK RECORD OF THIS
MODELS OVER THE PAST SEVERAL MONTHS. FOR NOW CHC POPS IN PLACE LOOK
GOOD AND WILL AWAIT BETTER (HOPEFULLY) MODEL HANDLING ON FEATURES.

&&

.AVIATION...
LINE OF CONVECTION BEGINNING TO FIRE ALONG PRE FRONTAL BOUNDARY
DRAPED ACROSS SOUTHERN MICHIGAN SOUTHWEST TO NEAR KSBN. OVER THE NEXT
SEVERAL HOURS STORMS WILL CONTINUE TO DEVELOP AND POTENTIALLY
IMPACT THE TERMINALS THROUGH LATE AFTERNOON WITH GUSTY WINDS THE
PRIMARY THREAT. SCT STORMS POSSIBLE UNTIL COLD FRONT CLEARS THE
AREA LATER THIS EVENING/EARLY OVERNIGHT WARRANTING VCTS THROUGH
ROUGHLY MIDNIGHT. IF TERMINALS RECEIVE RAINFALL SHALLOW GROUND FOG
POSSIBLE AS CLEARING BEGINS BEHIND BOUNDARY LATE BUT CONDS IMPROVE
QUICKLY TO VFR WITH N TO NE WINDS AROUND 5 KNOTS BY MORNING.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HEAT ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR
     INZ008-009-012>018-020-022>027-032>034.
MI...NONE.

OH...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ001-002-004-
     005-015-016-024-025.
LM...NONE.

&&

SHORT TERM...LUD
LONG TERM...FISHER
AVIATION...LUD
Hazardous weather outlook, Jul 28, 5:04 AM EDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 AM EDT WED JUL 28 2010

INZ008-009-012>018-020-022>027-032>034-OHZ001-002-004-005-015-016-
024-025-290915-
NOBLE-DE KALB-STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-
ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-
BLACKFORD-JAY-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-
VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...KENDALLVILLE...LIGONIER...AUBURN...
GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...
BREMEN...ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...MONTICELLO...BROOKSTON...LOGANSPORT...
PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...
BRYAN...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...
ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
504 AM EDT WED JUL 28 2010 /404 AM CDT WED JUL 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON. SOME STORMS COULD
PRODUCE ISOLATED SEVERE WIND GUSTS AND VERY HEAVY RAINFALL.

BEFORE THE THUNDERSTORMS DEVELOP TODAY...HEAT INDEX VALUES NEAR 10O
DEGREES ARE EXPECTED FOR SEVERAL HOURS DURING THE LATE AFTERNOON
AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY NIGHT AND
SATURDAY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003>007-MIZ077>081-290915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-BERRIEN-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE
504 AM EDT WED JUL 28 2010 /404 AM CDT WED JUL 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP LATE THIS MORNING. SOME STORMS COULD
PRODUCE SEVERE WIND GUSTS AND VERY HEAVY RAINFALL. THE STORMS WILL
LAST THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS LATE FRIDAY AND
EARLY SATURDAY.  THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS MORNING AND AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-290915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
504 AM EDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP DURING THE EARLY MORNING AND CONTINUE
INTO THE EVENING. SOME OF THE STORMS MAY BE SEVERE...CAPABLE OF
PRODUCING WIND GUSTS OF 50 KNOTS LATER THIS MORNING THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS LATE FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Jul 28, 1:59 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
159 PM EDT WED JUL 28 2010

MIZ078>080-281845-
BRANCH MI-CASS MI-ST. JOSEPH MI-
159 PM EDT WED JUL 28 2010

AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 8
MILES NORTH OF COLON TO 7 MILES WEST OF THREE RIVERS TO 6 MILES
NORTHWEST OF EDWARDSBURG...MOVING EAST SOUTHEAST AT 25 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  THREE RIVERS...
  EDWARDSBURG...
  UNION CITY AND CENTREVILLE...
  COLON AND CONSTANTINE...
  PARADISE LAKE AND FISHERS LAKE...
  COREY LAKE AND MENDON...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR NORTHEASTERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWESTERN OHIO. BE PREPARED FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

LAT...LON 4207 8487 4187 8548 4176 8589 4176 8602
      4180 8624 4187 8623 4197 8589 4208 8544
TIME...MOT...LOC 1758Z 285DEG 14KT 4206 8537 4195 8577
          4184 8618

FISHER
Special weather statement, Jul 28, 2:34 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
234 PM EDT WED JUL 28 2010

MIZ080-081-281915-
BRANCH MI-HILLSDALE MI-
234 PM EDT WED JUL 28 2010

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LITCHFIELD...OR 12 MILES SOUTH OF
ALBION...MOVING EAST SOUTHEAST AT 30 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...AND BRIEF HEAVY DOWNPOURS ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  HILLSDALE...
  JONESVILLE...
  ALLEN...
  MOSCOW...
  NORTH ADAMS...JEROME AND OSSEO...
  SOMERSET CENTER...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR NORTHEASTERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWESTERN OHIO.

LAT...LON 4207 8436 4183 8436 4200 8497 4208 8495
      4208 8437
TIME...MOT...LOC 1834Z 290DEG 29KT 4207 8476

MCS
Local storm report, Jul 28, 3:09 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
309 PM EDT WED JUL 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     HILLSDALE               41.92N  84.63W
07/28/2010                   HILLSDALE          MI   EMERGENCY MNGR

            SCATTERED POWER OUTAGES AND TREES DOWN ACROSS NORTHERN
            HALF OF COUNTY

&&

EVENT NUMBER IWX1000978

CEO
Local storm report, Jul 28, 3:22 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
322 PM EDT WED JUL 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       ENE LITCHFIELD          42.04N  84.76W
07/28/2010  M1.17 INCH       HILLSDALE          MI   COCORAHS

            TOTAL FOR THE LAST 40 MINUTES

&&

EVENT NUMBER IWX1000979

CEO
Local storm report, Jul 28, 3:32 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
332 PM EDT WED JUL 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND DMG     2 NW STURGIS            41.82N  85.45W
07/28/2010                   ST. JOSEPH         MI   TRAINED SPOTTER

            NUMEROUS 3 TO 4 IN TREE LIMBS DOWN ON BALK ROAD

&&

EVENT NUMBER IWX1000980

CEO

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:15 AM EDTHeat AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Fulton and 12 more15 hr
Jul 28, 2:52 PM EDTSevere Thunderstorm WarningIWXElkhart, LaGrange53 min
Jul 28, 3:33 PM EDTSpecial Weather StatementIWXElkhart, Saint Joseph42 min
Jul 28, 3:43 PM EDTSevere Thunderstorm WarningIWXElkhart, LaGrange, Noble, Saint Joseph62 min
Jul 28, 4:13 PM EDTSevere Thunderstorm WarningIWXDeKalb, Steuben47 min
Jul 28, 4:15 PM EDTSevere Thunderstorm WarningIWXDeKalb, Noble45 min
Jul 28, 4:26 PM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, Marshall, Noble64 min
Jul 28, 4:49 PM EDTSpecial Weather StatementIWXMarshall41 min
Jul 28, 4:57 PM EDTSevere Thunderstorm WarningIWXAllen63 min
Jul 28, 5:11 PM EDTSevere Thunderstorm WarningIWXAllen, Huntington, Kosciusko, Wabash, Whitley64 min
Jul 28, 5:18 PM EDTSevere Thunderstorm WarningIWXFulton, Kosciusko, Marshall, Miami, Pulaski, Starke and 1 more57 min
Jul 28, 5:39 PM EDTSevere Thunderstorm WarningIWXHuntington, Wells36 min
Jul 28, 6:06 PM EDTSpecial Weather StatementIWXAdams24 min
Jul 28, 6:14 PM EDTSevere Thunderstorm WarningIWXCass, Fulton, Miami, Pulaski, Wabash61 min
Jul 28, 6:16 PM EDTSpecial Weather StatementIWXHuntington, Wabash29 min
Jul 28, 7:09 PM EDTSevere Thunderstorm WarningIWXCass, Miami58 min
Jul 28, 7:24 PM EDTSevere Thunderstorm WarningIWXGrant, Miami, Wabash27 min
Jul 28, 7:48 PM EDTSpecial Weather StatementIWXBlackford, Jay42 min
Jul 28, 5:48 PM EDTSpecial Weather StatementIWXPutnam27 min
Jul 28, 6:19 PM EDTSevere Thunderstorm WarningIWXAllen, Putnam, Van Wert56 min
Jul 28, 6:51 PM EDTSevere Thunderstorm WarningIWXAllen30 min
Jul 28, 1:59 PM EDTSpecial Weather StatementIWXCass, Saint Joseph46 min
Jul 28, 2:34 PM EDTSpecial Weather StatementIWXHillsdale41 min
Jul 28, 2:35 PM EDTAreal Flood AdvisoryIWXCass, Saint Joseph55 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.